Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Jackson, KY

March 19, 20087 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2008, 4:11 PM EDT for 7 counties in Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2008, 4:11 PM EDT (20:11 UTC)
Expired
Mar 19, 2008, 4:45 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Bell County, KY, Clay County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:03 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 623 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
623 m²/s²
0-3 km storm-relative helicity
803 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:59 PM EDT, 12 minutes earlier.

Area forecast discussion, Mar 19, 3:59 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT WED MAR 19 2008

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ENTERING THE
WESTERN PORTION OF THE CWA WITH TEMPERATURES IN THE 70S AHEAD OF THE
COLD FRONT AND IN THE MID 40S BEHIND THE FRONT. THE UNSTABLE AIR
AHEAD OF THE FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
STRONG LOW LEVEL SPEED SHEAR AND ANY BOUNDARIES ENHANCING
DIRECTIONAL SHEAR WILL PROVIDE THE POTENTIAL FOR SOME LOW LEVEL
ROTATION AND POSSIBLY A TORNADO OR TWO. THE SPC HAS ISSUED A TORNADO
WATCH FOR MOST AREAS SOUTH OF THE MOUNTAIN PARKWAY THROUGH 9 PM AS A
RESULT. HAVE CANCELLED THE WIND ADVISORY AS THE THREAT FOR
NON-CONVECTIVE WINDS HAS DIMINISHED. WILL KEEP MENTIONING A
CONTINUED THREAT FOR WINDS WITH ANY THUNDERSTORM THAT DEVELOPS.
FLOODING CONCERNS WILL ALSO BE AN ISSUE THIS EVENING IF ANY STRONG
SHOWERS ARE ABLE TO FALL OVER ALREADY SATURATED SOILS. AS OF NOW...
THE GREATEST AREA OF CONCERN WILL BE IN AREAS NORTH OF THE MOUNTAIN
PARKWAY.

SHIFTING THE FOCUS TO TONIGHT...EXPECT PRECIPITATION CHANCES TO
DIMINISH AFTER MIDNIGHT FROM WEST TO EAST AND STRONG NORTHWEST WINDS
TO KICK IN BEHIND THE FRONT. GUSTS UP TO 30 MPH WILL BE POSSIBLE
ONCE AGAIN...BEFORE SUBSIDING AROUND DAWN TOMORROW. POST FRONTAL
STRATUS SHOULD HANG AROUND UNTIL DAWN AS WELL BEFORE WE EAST
KENTUCKY STARTS TO CLEAR OUT.

THERE IS A VERY SMALL CHANCE THAT FREEZING SURFACE TEMPERATURES WILL
BE ABLE TO GET INTO THE AREA BEFORE THE LINGERING MOISTURE EXITS THE
AREA THIS EVENING. HAVE NOT INCLUDED ANY CHANCES FOR SNOW IN THE
ZONES...HOWEVER HIGHER ELEVATIONS AND COUNTIES NORTH OF INTERSTATE
64 WILL HAVE TO BE MONITORED TO SEE IF ANY FLURRIES COULD FALL.

AFTER A COOL START TO THE MORNING...TEMPERATURES WILL MODERATE UNDER
CLEARING SKIES...WENT A FEW DEGREES BELOW GUIDANCE FOR THE HIGH
TEMPERATURES TOMORROW.

.LONG TERM.../THURSDAY NIGHT THROUGH WEDNESDAY/...UPDATED

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH MONDAY NIGHT AND THEN
BEGIN TO DIVERGE SOME. BOTH THE GFS AND ECMWF WILL BE DEVELOPING A
SHORT WAVE JUST WEST OF THE GREAT LAKES AND THEN WILL DEEPEN IT AS IT
MOVES SOUTH AND THEN FINALLY EAST. BY SUNDAY NIGHT...THERE WILL BE A
FAIRLY STRONG SHORT WAVE EXTENDING FROM LAKE MICHIGAN THROUGH
SOUTHWEST MO. THIS GFS HAS MOVED TOWARD THE ECMWF SOLUTION OVER THE
LAST 24 HOURS...SO HAVE GREATER CONFIDENCE IN THE ECMWF. IN GENERAL...
CONFIDENCE IS PRETTY LOW...DUE TO RUN TO RUN INCONSISTENCIES IN THE
TIMING OF THE SHORT WAVES. THIS TYPE OF PATTERN WILL BE MORE LIKE A
WINTER CLIPPER TYPE OF SYSTEM IN THAT IT WILL BE SOMEWHAT LIMITED AND
MOISTURE. IN GENERAL...THIS SHOULD PRODUCE MORE STRATIFORM TYPE OF
PRECIPITATION WHICH SHOULD BE PRETTY LIGHT, FOR TEMPERATURES...WENT
WITH A BLEND OF HPC GUIDANCE AND GFS MOS.

&&

.AVIATION.../18Z TO 18Z/

MOSTLY MVFR CONDITIONS FOR VIS/CIG ACROSS THE TAF SITES THROUGH THE
FIRST HALF OF THE FORECAST PERIOD AS A STRONG STORM SYSTEM MOVES
THROUGH THE AREA. TAF SITES MAY HAVE BRIEF PERIODS OF VFR THIS
AFTERNOON AS DRY SLOT WORKS ITS WAY INTO THE AREA...HOWEVER
PREDOMINANT MVFR WILL BE THE RULE. GUSTY WINDS AND HEAVY RAIN WITH A
FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...EVEN AFTER
FRONTAL PASSAGE FROM 2 TO 4 PM. GUSTY NW WINDS UP TO 30 MPH WILL
FOLLOW IN THE WAKE OF THE FRONT...BEFORE SUBSIDING EARLY ON THURSDAY.
HAVE CONTINUED TO LEAVE THUNDER IN THE TAFS UNTIL THIS EVENING. ONCE
PRECIPITATION STARTS TO WIND DOWN THIS EVENING...EXPECT POST FRONTAL
STRATUS TO HANG IN UNTIL AROUND SUNRISE ON THURSDAY AROUND 2K FEET.
WILL GO WITH ALL VFR CONDITIONS AFTER 8 AM ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM...JJ
AVIATION...SCHOETTMER
Hazardous weather outlook, Mar 18, 11:20 PM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT TUE MAR 18 2008

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
200630-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
1120 PM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WINDS MAY GUST UP TO 35 MPH TONIGHT...MAINLY ON THE RIDGES...AHEAD
OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS
AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS.
OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH
ON WEDNESDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL...
ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF
RAIN COULD FALL THROUGH WEDNESDAY EVENING.

SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF
INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS
EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH
NO SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL
IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KYZ087-088-118-120-200630-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1120 PM EDT TUE MAR 18 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT WINDS TO GUST UP TO 35 MPH FOR MOST PLACES OVERNIGHT...WHILE
THE RIDGES HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH. THIS WILL
TAKE PLACE AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS
AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS.
OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH
ON WEDNESDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL...
ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF
RAIN COULD FALL THROUGH WEDNESDAY EVENING.

SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF
INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS
EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH
NO SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL
IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON.

GREIF

In the hours before

Special weather statement, Mar 19, 2:18 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT WED MAR 19 2008

KYZ044-050>052-059-060-104-106-108-192200-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...CAMPTON
218 PM EDT WED MAR 19 2008

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE AREA HAS BROUGHT
LOCALLY HEAVY RAINFALL TO EASTERN KENTUCKY...ESPECIALLY NORTH OF THE
MOUNTAIN PARKWAY. AS A RESULT...LOW WATER CROSSINGS MAY CONTAIN A FEW
INCHES OF WATER AND DITCHES MAY BE RUNNING FULL THROUGH 6 PM THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

SCHOETTMER/JJ
Special weather statement, Mar 19, 3:57 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT WED MAR 19 2008

KYZ068-069-079-080-083>086-114-116-192100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-JACKSON-OWSLEY-CLAY-
KNOX-
357 PM EDT WED MAR 19 2008

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN
JACKSON...OWSLEY...SOUTHEASTERN ROCKCASTLE...SOUTHEASTERN PULASKI...
WESTERN CLAY...LAUREL...WESTERN KNOX...SOUTHEASTERN WAYNE...WHITLEY
AND MCCREARY COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON...

AT 357 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLOSS TO GREENWOOD TO GRIFFIN...MOVING EAST AT 35 MPH.

THE STORMS WILL BE NEAR PARKERS LAKE AROUND 400 PM EDT...WIBORG
AROUND 405 PM EDT...HAZEL PATCH AROUND 410 PM EDT...LAMERO AROUND 415
PM EDT...AND MERSHONS AROUND 420 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

WJM
Special weather statement, Mar 19, 4:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT WED MAR 19 2008

KYZ058-108-111-192100-
ESTILL-WOLFE-LEE-
402 PM EDT WED MAR 19 2008

...A LINE OF STRONG THUNDERSTORMS TO AFFECT WOLFE...SOUTHEASTERN
ESTILL AND NORTHERN LEE COUNTIES THROUGH 500 PM EDT WEDNESDAY
AFTERNOON...

AT 402 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KOOMER RIDGE CAMPGROUND TO CRYSTAL TO 9 MILES
SOUTHWEST OF LEIGHTON...MOVING NORTHEAST AT 30 MPH.

THE STORMS WILL BE NEAR KOOMER RIDGE CAMPGROUND AROUND 410 PM EDT...
LEECO AROUND 415 PM EDT...WILLOW SHOALS AROUND 420 PM EDT...ZOE
AROUND 425 PM EDT...AND CALABOOSE AROUND 430 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

WJM
Special weather statement, Mar 19, 4:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT WED MAR 19 2008

KYZ050>052-059-060-104-106-192100-
ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-MORGAN-
406 PM EDT WED MAR 19 2008

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT ROWAN...SOUTHEASTERN
BATH...ELLIOTT...SOUTHEASTERN MONTGOMERY...MORGAN...MENIFEE AND
POWELL COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON...

AT 406 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM DAN TO BOWEN TO 10 MILES SOUTHWEST OF SPOUT
SPRINGS...MOVING NORTHEAST AT 35 MPH.

THE STORMS WILL BE NEAR LITTLE SANDY AROUND 415 PM EDT...NEWFOUNDLAND
AROUND 420 PM EDT...BRUIN AROUND 425 PM EDT...YOUNG SPRINGS AROUND
430 PM EDT...AND ZILPO AROUND 435 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Local storm report, Mar 19, 4:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
03/19/2008                   PULASKI            KY   PUBLIC

            DAMAGE AT THE SOMERSET MALL WITH TREES BLOWN DOWN, GLASS
            BLOWN OUT OF WINDOWS, SIGNS BLOWN OVER. REPORT BY PUBLIC
            AND RELAYED BY TV STATION.

&&

BTERRIZZ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:45 PM EDTWind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Mar 19, 4:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more34 min
Mar 19, 4:42 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, McCreary, Whitley33 min
Mar 19, 4:50 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Menifee, Morgan, Wolfe40 min
Mar 19, 4:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Floyd, Knott, Leslie, Magoffin and 3 more48 min
Mar 19, 5:08 PM EDTTornado WarningJKLBreathitt, Perry37 min
Mar 19, 5:13 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more47 min
Mar 19, 5:27 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin33 min
Mar 19, 5:45 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Magoffin, Perry, Pike60 min
Mar 19, 5:56 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie, Letcher, Perry64 min
Mar 19, 5:59 PM EDTSevere Thunderstorm WarningJKLMartin31 min
Mar 19, 6:11 PM EDTTornado WarningJKLHarlan20 min
Mar 19, 7:35 PM EDTRiver Flood AdvisoryJKLRowan4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.